Monday, March 12, 2012

Don't do anything RASH

First day of ofatumumab at OSU, so I only received the amazing slow test dose, still I was there almost 12 hours. They are very diligent and careful. Turns out it was a wise precaution.

The staff were all sweet and professional. Couldn't have been nicer.

The fun really began when I broke out in a itchy hive like rash (worse they have ever seen) from head to toe about 4 hours into the infusion when I reached the maximum dose. This was despite the pre-meds consisting of 20 mg of Decadron (a hefty dose of a quick acting steroid), Pepcid (used in this case to block the histamine 2 or H2 receptors), Zyrtec (another antihistamine), Tylenol and 50 mg IV push of the first generation OTC antihistamine/sleeping pill Benadryl (enough to push me straight into la-la land). So it wasn't until I woke up to use the restroom and looked in the mirror that I saw my most impressive splotchy red face and neck. By that time the rash was everywhere. I called my nurse and they immediately stopped the IV and soon I was the hapless recipient of yet another 50 mg stupefying dose of Benadryl IV push and the amped up supercharged power of 50 mg of Solucortef (another quick acting steroid). 30 minutes later the rash was history, the IV restarted. I finished treatment without a hitch around 7:30 PM.

Ofatumumab causes more reactions because it a more active antibody so I can't complain,

Still all the Benadryl will make me sleepy stupid for the next several hours and all the steroids will keep me alert and ready for action all night for the next day or two. Then the crash until my adrenals recover. My body is a little confused as to what to do next.

Another minor issue: I will not be able to tell immediately when my nodes shrink if is it from the wallop of the steroids or the ofatumumab and besides I am way too dopey to think about it.

Finally before all this started, my eosinophils were really high about 2.500 and even appeared in excess in my marrow. More on that when my mind is clearer. More on other lab later too.

Still not a bad day. Got through the test dose. Found the way to the center despite the rain and the construction and the lack of sleep. found a place to park, met nice people, signed onto their patient portal. got my blood and IV with one poke, and dozed for hours.

And this may just be wishful thinking (or the steroids), but I do believe that my nodes are already smaller.

So despite this still not being a therapeutic dose, this is the official star, my first cycle of my next amazing CLL adventure. And its in the bag or should say out of th bag and in me now.

Let the games begins.

Labels: , , , ,

4 Comments:

Anonymous Jcleri said...

LOL.....I;m sorry....I know I shouldn't laugh, but it's hard not to after reading your post. Have never gone through anything like this, but I have had the "high" of steroids.......kicking in and taking over the body......Can hardly wait to hear the GOOD news once they truly have started shrinking.

Keep the faith.

Judy C

March 13, 2012 at 7:16 AM  
Anonymous Anonymous said...

Brian--you write very well even in a sleepy state! I hope the next treatments will go smoothly. I had a rash after my first FRC treatment; it didn't start until I was home from Texas but lasted a couple of weeks. Fortunately it didn't include my face or i wouldn't have been able to go out.

Cathie Nicholl

March 13, 2012 at 7:44 AM  
Blogger Lisa Guest said...

We're pulling for you. Hope you feel better soon and the rash doesn't recur.

March 13, 2012 at 8:54 AM  
Blogger Terry's CLL Journey said...

You wonder how they keep all the pre-meds straight. Sometimes they are worse than the treatment. I can remember asking, what is that? and what does that do? and how long will that last?. You can see all those pre-meds running around inside you and then the BIG O comes in and acts as the playground bully. Must be quite an adventure in there.
Terry

March 16, 2012 at 3:18 PM  

Post a Comment

Subscribe to Post Comments [Atom]

<< Home